Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 22, NWS Topeka, KS

July 3, 2009Dickinson County, Kansas

NWS Topeka, KS issued this tornado warning at Jul 3, 2009, 8:47 PM CDT for Dickinson County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 8:47 PM CDT (01:47 UTC)
Expired
Jul 3, 2009, 9:15 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 8:50 PM CDTTSTM WND GST 552 W Abilene, KS
Jul 3, 8:53 PM CDTTSTM WND GST 80Solomon, KSDELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:59 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
458 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 040147
TORTOP
KSC041-040215-
/O.NEW.KTOP.TO.W.0022.090704T0147Z-090704T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF
  SOLOMON...OR 11 MILES NORTHEAST OF SALINA...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOLOMON...
  ABILENE...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3894 9737 3900 9736 3901 9717 3882 9717
      3883 9737 3891 9737 3892 9739 3893 9739
TIME...MOT...LOC 0147Z 268DEG 22KT 3891 9744

$$

KONOP
1 follow-up statement
000 
WWUS53 KTOP 040155
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT FRI JUL 3 2009

KSC041-040215-
/O.CON.KTOP.TO.W.0022.000000T0000Z-090704T0215Z/
DICKINSON-
855 PM CDT FRI JUL 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST
CENTRAL DICKINSON COUNTY...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM THAT MAY BE PRODUCING A TORNADO.  
THIS STORM WAS LOCATED NEAR SOLOMON...OR 9 MILES WEST OF 
ABILENE...MOVING EAST AT 25 MPH.

AT 849 PM A STORM CHASER REPORTED A BRIEF TORNADO SOUTHWEST OF 
SOLOMON.

LOCATIONS IMPACTED INCLUDE...
SOLOMON AND ABILENE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.

&&

LAT...LON 3894 9737 3900 9736 3901 9717 3882 9717
      3883 9737 3891 9737 3892 9739 3893 9739
TIME...MOT...LOC 0154Z 268DEG 22KT 3891 9739

$$

KONOP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 6:38 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 3, 6:38 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT FRI JUL 3 2009

.UPDATE...
UPDATED FOR 00Z AVIATION.

&&

.DISCUSSION...
SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
COMPLEX OF STORMS MAIN IMPACT TO TAF SITES NEXT 12-18 HOURS. AREA
OF STORMS TO MOVE SLOWLY EAST AND WILL CARRY TEMPO GROUPS AT THIS
TIME AND UPGRADE AS NEEDED. WINDS MAY BE STRONG AS THE STORMS
PASS. EARLY MORNING HOURS SHOULD BRING FRONTAL PASSAGE ALONG WITH
NORTH WINDS AND MID CLOUDS. 67

&&

.PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUL 3 2009/

DISCUSSION...

ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS OVER BROWN COUNTY SHOULD
MOVE EAST OF THE CWA BY 20Z. THIS AFTERNOON...A SURFACE TROUGH WAS
DEEPENING ACROSS WEST CENTRAL KS...SOUTHWEST ACROSS SOUTHEAST
CO...THEN SOUTHWARD ACROSS EASTERN NM. A SFC WARM FRONT EXTENDED
FROM THE SFC TROUGH...NORTHEAST OF HLC SOUTHEAST ACROSS THE
SOUTHWEST COUNTIES OF THE CWA INTO SOUTHEAST KS. AN EML HAS OVER
SPREAD THE CWA...THUS SFC BASED STORMS SHOULD NOT DEVELOP THROUGH
THE REMAINDER OF THE AFTERNOON HOURS ACROSS THE CWA. ACROSS
SOUTHWEST AND WEST CENTRAL KS...SFC TEMPS HAVE WARMED INTO THE MID
90S...WITHIN A DEGREE OR TWO OF CONVECTIVE TEMPS. THERE SHOULD BE
ENOUGH SFC CONVERGENCE FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST
AND WEST CENTRAL KS THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS. THESE STORMS WILL INITIALLY BE HIGH BASED WITH TEMPERATURE
AND DEW POINT TEMPERATURE DEPRESSIONS OF 30 TO 40 DEGREES. SOME OF
THESE STORMS WILL MOVE EAST INTO THE WESTERN COUNTIES OF THE CWA
LATER THIS EVENING. AS THE STORMS ACROSS WEST CENTRAL KS MOVE EAST
AND ENCOUNTER DEEPER MOISTURE THEY MAY INTENSIFY GIVEN SFC BASED
CAPES OF 2,000 TO 2500 J/KG ACROSS CENTRAL AND NORTH CENTRAL KS. THE
SPC MODIFIED RUC MODEL SHOWED GOOD VERTICAL WINDSHEAR ACROSS NORTH
CENTRAL KS WITH 0-3KM SRH OF 300 TO 400 J/KG AND 0-1KM SRH OF AROUND
200 J/KG. ANY STORM MOVING INTO NORTH CENTRAL KS LATER THIS EVENING
MAY INTENSIFY INTO A SUPERCELL THUNDERSTORM. HOWEVER...IF THE STORMS
DEVELOP INTO A LINE OR COMPLEX ACROSS WEST CENTRAL KS EARLY THIS
EVENING...THEN WIND AND LARGE HAIL WILL BE THE PRIMARY HAZARD.
EVENTUALLY A LINE OR COMPLEX OF THUNDERSTORMS WILL DEVELOP AND MOVE
EAST AND SOUTHEAST ACROSS THE REMAINDER OF THE CWA AFTER MIDNIGHT.
THE STORMS WILL PROBABLY WEAKEN AFTER MIDNIGHT AS THEY MOVE THROUGH
EAST CENTRAL KANSAS.

A 5H TROUGH WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS TONIGHT
CAUSING A SFC COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA DURING THE
MORNING HOURS OF SATURDAY. THE SHOWERS AND THUNDERSTORMS AHEAD OF
THE COLD FRONT WILL SHIFT SOUTHEAST OF THE CWA DURING THE LATE
MORNING AND EARLY AFTERNOON HOURS. A FEW ISOLATED SHOWERS MAY
DEVELOP NORTH OF THE FRONT ACROSS THE EASTERN CWA DURING THE
AFTERNOON BUT SHOULD DISSIPATE BY EVENING AS LOW-LEVEL CAA DEEPENS
THE COOLER AND DRIER AIRMASS ACROSS THE CWA. HIGHS WILL RANGE FROM
THE UPPER 70S TO AROUND 80 ACROSS THE NORTHERN COUNTIES WITH LOWER
TO MID 80S ACROSS THE REMAINDER OF THE CWA. NORTH WINDS WILL
INCREASE TO 15 TO 20 MPH WITH GUSTS OF 25 MPH DURING THE AFTERNOON
HOURS BUT SHOULD DIMINISH DURING THE AFTERNOON HOURS.

GARGAN

SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD INTO THE CENTRAL
PLAINS WITH NORTHWEST FLOW IN THE MID LEVELS CONTINUING AS A RIDGE
REMAINS OVER THE ROCKIES. SOME DRIER AIR WILL WORK IS WAY INTO THE
REGION AND GRADUALLY CLEAR SKIES. INDEPENDENCE EVENING LOOKING DRY
ACROSS THE CWA WITH SUBSIDENCE THROUGH THE EVENING AND OVERNIGHT.
LOWS SUNDAY MORNING WILL BE IN THE LOW TO MID 60S.

SUNDAY NIGHT AND MONDAY THE NAM AND THE GFS HINT OF A WAVE MOVING
SOUTHEAST OUT OF MONTANA SUNDAY NIGHT. MOISTURE TRANSPORT WILL BE
ORIENTATED INTO THE HIGH PLAINS IN SOUTHEASTERLY UPSLOPE. FURTHER
EAST LOW TO MID LEVEL FLOW IS WEAK AND MOISTURE IS LOWER. CORFIDI
VECTORS SUGGEST A SOUTH SOUTHEAST STORM MOVEMENT SUNDAY NIGHT INTO
THE MOISTURE...THEN BECOME MORE SOUTHEAST TOWARD 12Z MONDAY. IF
STORMS ARE ABLE TO HOLD TOGETHER COULD SEE SOME SHOWERS LATE SUNDAY
NIGHT OR MONDAY MORNING IN NORTH CENTRAL KANSAS. WILL LEAVE OUT FOR
NOW AND SEE IF FUTURE MODEL RUNS PICK UP ON THE WAVE. THE GFS LOOKS
TO SUFFER FROM SOME CONVECTIVE FEEDBACK ACROSS NEBRASKA WHILE THE
NAM IS MUCH WEAKER. THE 12Z ECMWF KEEPS THE CWA DRY DURING THIS
PERIOD.

FOR TUESDAY THROUGH FRIDAY MODELS CONTINUE IN AGREEMENT WITH THE
BUILDING OF THE RIDGE INTO THE CENTRAL PLAINS. TEMPERATURES WILL
CONTINUE TO WARM EACH DAY WITH AREAS IN CENTRAL KANSAS AROUND THE
CENTURY MARK BY THURSDAY AND FRIDAY. ALSO LATER IN THE WEEK THE
SURFACE DEW POINTS INCREASE INTO THE UPPER 60S TO LOW 70S WHICH
COMBINED WITH THE HIGHS IN THE 90S TO NEAR 100 WILL YIELD HEAT
INDICES AROUND 105 BY WEEKS END. WAVES MOVING AROUND THE UPPER HIGH
WILL STAY WELL TO THE WEST AND NORTH OF THE CWA DURING THIS PERIOD.
LOOKS LIKE THE HOT SUMMER WEATHER IS COMING BACK.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 3, 3:44 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT FRI JUL 3 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-042045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT FRI JUL 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT LATE
THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
WEATHER ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS. THE
PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING OVER FAR
NORTHERN SECTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE SATURDAY
MORNING...THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jul 3, 6:29 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 PM CDT FRI JUL 3 2009

KSZ008-040000-
REPUBLIC-
629 PM CDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY...

THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHEAST REPUBLIC COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AGENDA AND CUBA.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Jul 3, 6:37 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     4 ESE CONCORDIA         39.55N 97.59W
07/03/2009  E60 MPH          CLOUD              KS   TRAINED SPOTTER

&&

JW
Special weather statement, Jul 3, 7:34 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
734 PM CDT FRI JUL 3 2009

KSZ034-040100-
OTTAWA-
734 PM CDT FRI JUL 3 2009

...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY...

THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS SOUTHWEST AND SOUTH CENTRAL OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CULVER...MINNEAPOLIS...WELLS AND
BENNINGTON.

A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Jul 3, 8:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     FUNNEL CLOUD     4 W BENNINGTON          39.03N 97.67W
07/03/2009                   OTTAWA             KS   LAW ENFORCEMENT

            140TH AND K18 HWY

&&

JL
Local storm report, Jul 3, 8:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             7 ENE BENNINGTON        39.07N 97.47W
07/03/2009  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

JL
Local storm report, Jul 3, 8:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND GST     7 ENE BENNINGTON        39.07N 97.47W
07/03/2009  E50 MPH          OTTAWA             KS   TRAINED SPOTTER

&&

JL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:41 PM CDTSevere Thunderstorm WarningTOPOttawa49 min
Jul 3, 7:46 PM CDTTornado WarningTOPOttawa44 min
Jul 3, 8:19 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa41 min
Jul 3, 9:05 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary25 min
Jul 3, 9:11 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris24 min
Jul 3, 9:19 PM CDTSevere Thunderstorm WarningTOPGeary, Riley41 min
Jul 3, 10:59 PM CDTAreal Flood AdvisoryTOPOttawa2 hr
Jul 4, 12:31 AM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee3 hr

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.